MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OR3O DM XLPE INSERT 28/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. OR3O DM XLPE INSERT 28/46; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71358221
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery was performed, the patient underwent a revision surgery on (b)(6) 2022 in order to replace the or3o dual mobility liner 46/60 with an r3 constrained liner.During surgery, it was noticed that the oxinium fem hd 12/14 28mm +0 and the or3o dm xlpe insert 28/46 had dissociated.It was unknown to surgeon if this resulted from the forces applied to the hip for dislocation during the procedure.The or3o dual mobility liner 46/60 was removed without surgical delay.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
D4: expiration date, d7: if explanted, give date , d10: device available for evaluation? and h4: device manufacture date.Section h3, h6: the associated device was returned and evaluated.The visual inspection revealed the stated failure mode could not be confirmed.A dimensional evaluation performed by the quality engineering team on the device revealed that all except for the roughness and the inner diameter are within tolerance.As the evaluated parts, according the test frequency of the inspection instruction, are all within specification, it is suspected that the widening of the inner diameter arose from the input of the ball head into the insert.Additionally, the shape tolerance of the inner sphere is still within specification.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the head and poly dissociation.It is noted the event was addressed via revision surgery.The patient impact beyond the reported revision cannot be determined with the information provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for or3o dual mobility system revealed in warnings and precautions that when the taper of the femoral stem is exposed, early impingement and excessive wear can occur.This may lead to failure of the retentive feature of the xlpe polyethylene insert and subsequent dissociation of the femoral head from within the xlpe insert.Modular components must be assembled securely to prevent disassociation.Prior to seating modular components, surgical debris, for example blood, bone, tissue, and bone cement must be cleaned from the surfaces.Debris may inhibit the component locking mechanism leading to implant failure and revision surgery.Also it warns to avoid repeated assembly and disassembly of the modular components which could compromise the critical locking action of the locking mechanism, resulting in component failure and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, surgical technique, size selected, postoperative care or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code.

Brand Name
OR3O DM XLPE INSERT 28/46
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15348859
Report Number1020279-2022-03922
Device Sequence Number5888429
Product Code LPH
UDI-Device Identifier00885556712399
UDI-Public00885556712399
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K191002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71358221
Device Catalogue Number71358221
Device Lot NumberA2002841
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2022
Supplement Date Received by Manufacturer02/24/2023
Initial Report FDA Received Date09/02/2022
Supplement Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown